Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 39, NWS Omaha, NE

June 3, 20205 counties in Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 3, 2020, 9:55 PM CDT for 5 counties in Nebraska. It was in force for 50 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2020, 9:55 PM CDT (02:55 UTC)
Expired
Jun 3, 2020, 10:45 PM CDT
In force
50 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Gage County, NE, Jefferson County, NE, Lancaster County, NE, Saline County, NE, Seward County, NE

The radar

The Omaha radar (KOAX), 105 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 10:19 PM CDTTSTM WND GST 631 Ene Utica, NE
Jun 3, 10:29 PM CDTTSTM WND DMGSeward, NETREES AND BRANCHES DOWN.
Jun 3, 10:38 PM CDTTSTM WND DMGMilford, NETREES AND BRANCHES DOWN.
Jun 3, 10:42 PM CDTTSTM WND DMG4 Sse Denton, NEDAMAGE TO UTILITY POLES NEAR SW 72ND AND BENNETT.
Jun 3, 10:43 PM CDTTSTM WND DMG3 Nnw Martell, NEROOF DAMAGE.
Jun 3, 10:43 PM CDTTSTM WND GST 624 Se Denton, NE
Jun 3, 10:45 PM CDTTSTM WND DMG5 Ese Crete, NE4 INCH DIAMETER LIMBS DOWN. TIME ESTIMATED BASED ON RADAR DATA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 9:38 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
2702 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.8

Open this sounding in Storm Lab

The text

As transmitted.

626 
WUUS53 KOAX 040255
SVROAX
NEC067-095-109-151-159-040345-
/O.NEW.KOAX.SV.W.0039.200604T0255Z-200604T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
955 PM CDT Wed Jun 3 2020

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Southern Lancaster County in southeastern Nebraska...
  Seward County in southeastern Nebraska...
  Northern Jefferson County in southeastern Nebraska...
  Saline County in southeastern Nebraska...
  Northwestern Gage County in southeastern Nebraska...

* Until 1045 PM CDT.

* At 955 PM CDT, a severe thunderstorm was located near McCool
  Junction, or 11 miles south of York, moving southeast at 45 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Southern Lincoln, Beatrice, Seward, Crete, Milford, Wilber,
  Hickman, Friend, Utica, Bennet, Firth, Dorchester, De Witt,
  Cortland, Plymouth, Beaver Crossing, Staplehurst, Western, Clatonia
  and Hallam.

This includes Interstate 80 in Nebraska between mile markers 366 and
395.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4027 9737 4105 9737 4105 9731 4068 9646
      4013 9690
TIME...MOT...LOC 0255Z 306DEG 68KT 4072 9752 

HAIL...<.75IN
WIND...70MPH
 
$$

KERN
2 follow-up statements
193 
WWUS53 KOAX 040313
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1013 PM CDT Wed Jun 3 2020

NEC067-095-109-151-159-040345-
/O.CON.KOAX.SV.W.0039.000000T0000Z-200604T0345Z/
Lancaster NE-Seward NE-Jefferson NE-Saline NE-Gage NE-
1013 PM CDT Wed Jun 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHERN LANCASTER...SEWARD...NORTHERN JEFFERSON...SALINE AND
NORTHWESTERN GAGE COUNTIES...

At 1012 PM CDT, a severe thunderstorm was located near Dorchester, or
28 miles southeast of York, moving southeast at 45 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Southern Lincoln, Beatrice, Seward, Crete, Milford, Wilber, Hickman,
Friend, Utica, Bennet, Firth, Dorchester, De Witt, Cortland,
Plymouth, Beaver Crossing, Staplehurst, Western, Clatonia and Hallam.

This includes Interstate 80 in Nebraska between mile markers 366 and
395.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4027 9737 4105 9737 4105 9731 4068 9646
      4013 9690
TIME...MOT...LOC 0312Z 302DEG 66KT 4060 9718 

HAIL...<.75IN
WIND...70MPH
 
$$

KERN
156 
WWUS53 KOAX 040330
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1030 PM CDT Wed Jun 3 2020

NEC067-095-109-151-159-040345-
/O.CON.KOAX.SV.W.0039.000000T0000Z-200604T0345Z/
Lancaster NE-Seward NE-Jefferson NE-Saline NE-Gage NE-
1030 PM CDT Wed Jun 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHERN LANCASTER...SOUTHERN SEWARD...NORTHERN JEFFERSON...
SALINE AND NORTHWESTERN GAGE COUNTIES...

At 1030 PM CDT, a severe thunderstorm was located 7 miles northwest
of Wilber, or 25 miles northwest of Beatrice, moving southeast at 40
mph.

HAZARD...65 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Southern Lincoln, Beatrice, Crete, Milford, Wilber, Hickman, Friend,
Utica, Bennet, Firth, Dorchester, De Witt, Cortland, Plymouth, Beaver
Crossing, Western, Clatonia, Hallam, Pleasant Dale and Pickrell.

This includes Interstate 80 in Nebraska between mile markers 366 and
385.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4027 9737 4092 9737 4091 9729 4068 9646
      4013 9690
TIME...MOT...LOC 0330Z 299DEG 37KT 4055 9706 

HAIL...<.75IN
WIND...65MPH
 
$$

KERN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 6:32 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 3, 6:32 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
632 PM CDT Wed Jun 3 2020

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 148 PM CDT Wed Jun 3 2020

Today and Tonight:
Temperatures are warming greater than expected today. Where as
yesterday, 90 degrees didn't seem likely, it appears a few
locations are at or will reach 90 or above. The forecast concern
again will be the possibility of evening and overnight storms.
There is a good amount of lower atmosphere mixing which will make
storm development in eastern Nebraska difficult. The dewpoint
temperatures are not favorable for storm development leading to
high LCL (lifting condensation level) and LFC (level of free
convection) heights. If the area is to see storms, it'll likely
develop to the west and move into the area.

Current radar imagery shows severe storms in south central South
Dakota and north central Nebraska. Those storms are associated
with a mid-level shortwave currently located over South Dakota.
The GFS/HRRR show 500 mb height falls increasing over northeast
Nebraska which would move those storms that direction and provide
enhanced lift. An analysis of the surface shows a drop in surface
pressure over the past 3 hours. The instability in that region
should be around 1000 J/kg which could lead to a few storms with
strong wind gusts as the most weather threat.

Another possible area for severe weather will be in the far
southeast counties in Nebraska. Storm development is likely to
start in central Nebraska. Convective Allowing Models (CAMs) show
storm development around 6 PM with storms moving southeast. The
concern is that a mesoscale convective scale system (MCS) will
develop. If that is realized, 50 to 60 mph winds across the
southern counties are the most likely storm threat. Small hail and
periods of heavy rain are also in the realm of possibilities.
Similar to yesterday, the collective of the CAM models don't
provide much confidence as they offer a wide range of solutions.
The thing to look for will be storm development in that 5-7 PM
window. If we don't get anything by then, the environment will
become less favorable.

Thursday:
Temperatures and dew point temperatures will be slightly higher
due to strong virtual temperature advection. This will greatly
increase the instability across the area and surface based CAPE
values are expected to be over 3000 J/kg. Deep level shear is
expected to be in the 40 to 45 knot range. This is an environment
primed for storms, but there needs to be a trigger to set them
off. With a strong elevated mixed layer, it is unlikely daytime
heating alone can lead to convection. Another weak mid-level
disturbance is expected to move through South Dakota. The latest
model runs have kept that disturbance farther north. As such, the
SPC has moved the slight severe risk farther north. Most of the
area is now in a marginal risk, except far northeast Nebraska
(Norfolk and north) which is still in the slight risk. Tornadoes,
hail, and strong winds are the potential severe weather threats.

Friday through Tuesday:
There are some slight chances for thunderstorms and rain on Friday
and Saturday. Sunday through Tuesday should remain dry.
Temperatures for the weekend should be near 90 (plus or minus a
few degrees depending on your location). The upper level ridge is
expected to strengthen Saturday and Sunday so those days could be
warmer than what is currently in the forecast. Medium range
guidance is in good agreement in moving a trough over the West
Coast which should push slowly push the ridge over the East Coast.
This would provide a relief from the warmer temperatures on
Tuesday (high temperatures ranging from 74 to 83 degrees).
However, the pattern does become a bit complicated with tropical
storm Cristobal. Depending how that storm develops and the
direction it moves, it could have an impact on the overall upper
level pattern over the CONUS.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 626 PM CDT Wed Jun 3 2020

Radar mosaic currently showing a line of TSRA roughly from KONL
to KLBF moving to the southeast. Expect northern flank of activity
to move into KOFK around 02Z and KOMA/KLNK around 04Z. The line
of storms should be clear KOMA/KLNK then shortly after midnight.
VFR conditions prevail then the remainder of the forecast period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Fajman
AVIATION...DEE
Hazardous weather outlook, Jun 3, 9:46 PM CDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
946 PM CDT Wed Jun 3 2020

IAZ043-NEZ011-012-015>018-030>034-042-043-041700-
Monona-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-
946 PM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of west central
Iowa...east central Nebraska and northeast Nebraska.

.DAY ONE...Tonight and Thursday

The probability of hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

Isolated severe thunderstorms will be possible again Thursday
evening, with the greatest risk of activity occurring in
northeast Nebraska.

A marginal risk of severe weather will be with us again Friday
evening, though it is to early to pinpoint overall hazard
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

IAZ055-056-069-079-080-090-091-NEZ044-045-050>053-067-041700-
Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-Dodge-
Washington-Butler-Saunders-Douglas-Sarpy-Cass-
946 PM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

Scattered thunderstorms are expected the rest of this evening.
Storms should be ending shortly after midnight. Severe storms are
not anticipated.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

Isolated severe thunderstorms will be possible again Thursday
evening, with the greatest risk of activity occurring in
northeast Nebraska.

A marginal risk of severe weather will be with us again Friday
evening, though it is to early to pinpoint overall hazard
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

NEZ065-066-068-078-088>093-041700-
Seward-Lancaster-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-
Richardson-
946 PM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of southeast
Nebraska.

.DAY ONE...Tonight and Thursday

Severe thunderstorm watch in effect until 3 AM.

Severe thunderstorms will be possible up through and shortly
after midnight. Damaging winds and large hail are the primary
hazards.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

Isolated severe thunderstorms will be possible again Thursday
evening, with the greatest risk of activity occurring in
northeast Nebraska.

A marginal risk of severe weather will be with us again Friday
evening, though it is to early to pinpoint overall hazard
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight or Thursday.

In the hours before

Special weather statement, Jun 3, 5:11 PM CDT, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
511 PM CDT Wed Jun 3 2020

NEZ011-032245-
Knox NE-
511 PM CDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KNOX COUNTY UNTIL
545 PM CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Page, or 18 miles east of O'Neill, moving east at
40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Verdigre, Winnetoon and The Highway 14 And 59 Junction.

LAT...LON 4267 9830 4261 9793 4244 9793 4244 9830
TIME...MOT...LOC 2211Z 287DEG 33KT 4255 9831

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 10:40 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Lancaster, Saline, Seward50 min
Jun 3, 10:53 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Otoe, Seward37 min
Jun 3, 11:11 PM CDTSevere Thunderstorm WarningOAXCass, Gage, Jefferson, Johnson, Lancaster, Nemaha and 2 more34 min
Jun 3, 11:18 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Saline42 min
Jun 3, 11:45 PM CDTSpecial Weather StatementOAXCass, Nemaha, Otoe, Pawnee, Richardson45 min
Jun 3, 11:47 PM CDTSpecial Weather StatementOAXCass, Gage, Johnson, Lancaster, Otoe, Pawnee28 min
Jun 4, 12:14 AM CDTSpecial Weather StatementOAXNemaha, Richardson31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.